Format

Send to

Choose Destination
Lancet. 2002 Oct 12;360(9340):1151-2.

Effect of acetylcysteine on prothrombin index in paracetamol poisoning without hepatocellular injury.

Author information

1
Department of Hepatology, Rigshospitalet University Hospital, Blegdamsvej 9, DK-2100, Copenhagen, Denmark. lars.schmidt@dadlnet.dk

Abstract

Acetylcysteine treatment reduces liver damage after paracetamol overdose, but can affect the prothrombin index, which is used to assess the progress of overdose patients. We aimed to assess retrospectively the effect of intravenous acetylcysteine on the prothrombin index in patients with paracetamol poisoning without signs of hepatocellular injury. Prothrombin index had been recorded before, and serially during, acetylcysteine treatment in 87 patients. After initiation of treatment, prothrombin index decreased (mean 0.33, 95% CI 0.29-0.38) in all patients, and was strongly associated with the start of acetylcysteine infusion. In patients with uncomplicated paracetamol poisoning, a fall in this index might be misinterpreted as a sign of liver failure, leading to prolonged treatment time.

PMID:
12387966
DOI:
10.1016/S0140-6736(02)11194-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center